Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, broad upper trough covered much of the U.S. at this time. The center of the upper trough across the northeast was supressed unusually far south. A cold air mass prevailed across much of the eastern two-thirds of the U.S. with below normal temperatures. A short wave was rotating through the upper trough and provided enough support for a light snow event across northwest Georgia during the morning of December 5th. The maximum snowfall reported was 1.5 inches from Dade county in far northwest Georgia. Trace amounts of snow were reported as far southeast as Cherokee county, a northern suburb county of Atlanta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 4, 10:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 4, 10:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EST FRI DEC 4 2009
.UPDATE...
REVISED SNOW AMOUNTS IN FAR NE GA ZONES UP TO 1 TO 3 INCHES FOR THE
EVENT AS WRAPAROUND/UPSLOPE PRECIP MAY PERSIST INTO SAT AFTERNOON.
REST OF ADVISORY AREA STILL GOOD FOR AROUND AN INCH. MOST OF SNOW
WILL BE IN THE GRASSY/EXPOSED AREAS BUT MAY AFFECT SOME ROADWAYS FOR
A SHORT TIME SATURDAY MORNING MAINLY AREAS NORTH OF ROME TO
CLEVELAND LINE. THIS IS PRETTY CLOSE TO WHAT IS IN ADVISORY TEXT BUT
MAY SEND A MINOR CORRECTION BEFORE 11 PM.
SNELSON
&&
.PREV DISCUSSION... /ISSUED 520 PM EST FRI DEC 4 2009/
UPDATE...
QUICK UPDATE TO TWEAK PRECIP AND CHANGEOVER TO SNOW TIMING TONIGHT
AND PRECIP TRENDS SATURDAY. SATELLITE/RADAR/SFC OBS TRENDS SHOW
PRECIP STREAKING ACROSS MISSISSIPPI INTO WESTERN ALABAMA IN THE
LAST FEW HOURS. 18Z GFS AND 21Z SREF STILL INDICATING LIGHT PRECIP
STREAMING INTO NORTH GA AROUND MIDNIGHT WHILE 00Z NAM SHOWS IT
COMING IN AROUND 09Z. HAVE TWEAKED POPS BASED ON LATEST GFS/SREF
TIMING AND OBSERVED TRENDS. OVERALL NOT MUCH CHANGE NOTED ON
OVERALL AMOUNTS SO HAVE NOT CHANGED ADVISORY AREA. MAY HAVE TO
WATCH SFC TEMP/DEWPOINT TRENDS AS SFC WETBULB TEMPS IN NORTH GA
APPEAR A TAD TOO WARM FOR MEASURABLE SNOW. WETBULB TEMP PROFILE
ALOFT ON NORTH GA MODEL SOUNDINGS APPEAR MORE FAVORABLE LATE
TONIGHT SO STILL FAIRLY CONFIDENT IN LOW END ADVISORY EVENT WITH
AMOUNTS AROUND AN INCH POSS. MEASURABLE PRECIP MAY CONTINUE INTO
THE AFTERNOON IN NE GA SO CONTINUED POPS THERE. MAY HAVE TO EXTEND
ADVISORY LATER IN THE DAY IF MEASURABLE SNOW PERSISTS THERE. ONLY
MINOR TWEAKS TO TEMP TRENDS AS MOS GUIDANCE TOO WARM NEAR KRMG AND
SOME NE GA AREAS AND TOO COOL IN TYPICAL RADIATIONAL COOLING SPOTS
IN WEST CENTRAL GA. SHOULD REMAIN CLOUDY TONIGHT. NO OTHER CHANGES
FOR NOW.
SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AN UPPER LEVEL TROUGH DIPPING INTO WEST TEXAS WILL RACE EAST
ACROSS THE SOUTHERN STATES TONIGHT REACHING GEORGIA SATURDAY
MORNING. SURFACE LOW PRESSURE OVER THE CENTRAL GULF OF MEXICO IN
RESPONSE TO THIS TROUGH WILL SPREAD PRECIPITATION ACROSS AL/FL/GA
AND THE CAROLINAS TONIGHT AND SATURDAY. COLD AIR ADVECTION WILL
BRING 850 MB TEMPS DOWN TO ZERO TO MINUS 4 DEG C BY SATURDAY
MORNING OVER MUCH OF NORTH GEORGIA...NORTHWEST OF INTERSTATE
85. THE FORECAST SOUNDINGS SHOW A MIX OF RAIN...SLEET AND SNOW
AFTER MIDNIGHT THROUGH SATURDAY MORNING. THE PRECIPITATION TYPE
SHOULD BE PREDOMINANTLY SNOW OVER THE NORTH GA MOUNTAINS WHERE
TEMPERATURES (SURFACE&ALOFT) SHOULD BE COLD TO ENOUGH TO ALLOW
SOME ACCUMULATIONS. THIS MORNINGS NAM AND SREF MODEL RUNS ARE MORE
CONSISTENT WITH EACH OTHER NOW...WHILE THE GFS REMAINS THE WETTEST
WITH THE MOST SNOW ACCUMULATION. BEST BET IS TO REMAIN WITH
CURRENT THINKING THAT AN INCH OR TWO WILL BE POSSIBLE IN THE NORTH
GA MOUNTAINS AND LESS THAN ONE HALF ACCUMULATION ELSEWHERE IN THE
ADVISORY AREA...WHICH IS GENERALLY NORTH OF A CARROLLTON THROUGH
MARIETTA AND DAWSONVILLE TO CLEVELAND LINE. THE RAIN...SLEET AND
SNOW WILL END SATURDAY MORNING ...BUT THE LIGHT SNOW MAY LINGER
INTO EARLY SATURDAY AFTERNOON OVER THE NORTHEAST GA. HIGH PRESSURE
BUILDING IN FROM THE WEST LATE SATURDAY WILL ALLOW SKIES TO CLEAR
AND WINDS TO DROP OFF...BRINGING OPTIMAL RADIATIONAL COOLING
SATURDAY NIGHT. THE HIGH WILL SLIDE EAST OF GEORGIA ON SUNDAY. A
MET/MAV MOS BLEND WAS GENERALLY USED FOR TEMPS AND POPS.
LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LEVEL PATTERN BECOMES MORE ZONAL ACROSS THE EASTERN
U.S. EARLY NEXT WEEK ALLOWING A FEW WEAK SYSTEMS TO PUSH THROUGH
THE LOCAL AREA WITH OUR AIRMASS GRADUALLY WARMING AND MOISTENING.
AN UPPER TROUGH DIGGING INTO THE WESTERN STATES ON MONDAY/TUESDAY
WILL SPAWN A POWERFUL 970 MB SURFACE LOW WHICH TRACKS FROM THE
CENTRAL PLAINS TO THE GREAT LAKES BY WEDNESDAY...AS AN ASSOCIATED
COLD FRONT SURGES THROUGH GEORGIA. PRIOR TO THAT FRONTAL PASSAGE
THOUGH...APPEARS TO BE A RATHER EXTENDED PERIOD OF RAIN /POSSIBLY
HEAVY/ TUESDAY INTO WEDNESDAY.
AVIATION...
MVFR CEILINGS DEVELOPING BETWEEN 04Z AND 06Z AREAWIDE. IFR CEILINGS
EXPECTED ACROSS CENTRAL AND EAST GEORGIA BY 10Z. PRECIPITATION WILL
SPREAD NORTH BETWEEN 00Z AND 06Z...BUT SHOULD REMAIN RELATIVELY
LIGHT. RAIN MAY BECOME MIXED WITH SNOW BETWEEN 10Z AND 14Z AT
KATL...KFTY...KPDK...KRYY AND KAHN. VFR CONDITIONS WILL SPREAD FROM
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA BETWEEN 18Z AND 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 41 46 27 54 35 / 90 50 0 0 10
ATLANTA 36 43 28 54 37 / 80 20 0 0 20
BLAIRSVILLE 34 37 23 49 32 / 80 60 0 0 10
CARTERSVILLE 33 40 24 52 33 / 80 30 0 0 20
COLUMBUS 38 50 28 56 38 / 90 10 0 0 20
GAINESVILLE 37 43 28 50 35 / 80 40 0 0 10
MACON 40 52 27 58 37 / 90 20 0 0 10
ROME 32 41 24 53 33 / 80 40 0 0 20
PEACHTREE CITY 37 45 23 53 32 / 90 20 0 0 20
VIDALIA 42 54 30 57 40 / 100 60 0 0 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...COBB...
DADE...DAWSON...DOUGLAS...FLOYD...GILMER...GORDON...HARALSON...MURRAY
...PAULDING...PICKENS...POLK...WALKER...WHITFIELD.
WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST SATURDAY FOR THE
FOLLOWING ZONES: FANNIN...LUMPKIN...TOWNS...UNION...WHITE.
&&
13
Hazardous weather outlook, Dec 4, 6:10 AM EST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EST FRI DEC 4 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 AM EST FRI DEC 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SNOW ACCUMULATIONS OF ONE TO TWO INCHES EXPECTED ACROSS NORTH
GEORGIA SATURDAY MORNING.
.SYNOPSIS...
WEAKENING HIGH PRESSURE OVER THE SOUTHEASTERN U.S. SHOULD KEEP NORTH
AND CENTRAL GEORGIA PRECIPITATION FREE THROUGH THIS EVENING. A
DEVELOPING WINTER STORM SYSTEM ALONG THE GULF COAST WILL MOVE
NORTHEASTWARD TODAY PUSHING RAIN INTO CENTRAL GEORGIA JUST AFTER
SUNSET. THIS SAME SYSTEM WILL BRING A MIX OF RAIN AND SNOW TO NORTH
GEORGIA EARLY SATURDAY.
.PRIMARY HAZARDS...
SNOW ACCUMULATIONS OF ONE TO TWO INCHES ACROSS THE NORTH GEORGIA
MOUNTAINS.
.DISCUSSION...
A SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO WILL MOVE RAPIDLY EAST
ACROSS THE SOUTHERN STATES REACHING GEORGIA SATURDAY MORNING. A
SURFACE LOW PRESSURE CENTER DEVELOPING OVER THE GULF OF MEXICO WILL
SPREAD PRECIPITATION ACROSS ALABAMA...FLORIDA...GEORGIA...AND THE
CAROLINAS TONIGHT AND SATURDAY. COLD ADVECTION OCCURRING THROUGHOUT
THE DAY TODAY AND TONIGHT WILL BRING SURFACE TEMPS TO NEAR FREEZING
BY SATURDAY MORNING OVER MUCH OF NORTH GEORGIA. THE PRECIPITATION
TYPE SHOULD BE PREDOMINANTLY SNOW OVER THE NORTH GEORGIA MOUNTAINS
WHERE TEMPERATURES SHOULD BE COLD TO ENOUGH TO ALLOW SOME
ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WINTER STORM SYSTEM DEVELOPING ALONG THE GULF COAST WILL SPREAD A
MIX OF LIGHT RAIN AND SNOW ACROSS N GEORGIA EARLY SATURDAY MORNING.
LIGHT ACCUMULATIONS OF GENERALLY LESS THAN A HALF INCH ARE POSSIBLE
MAINLY ON GRASSY AND ELEVATED SURFACES. AN INCH OR TWO OF SNOW
ACCUMULATION IS POSSIBLE AT HIGHER ELEVATIONS IN THE NORTH GEORGIA
MOUNTAINS. ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE STATE
TUESDAY WITH THUNDERSTORMS ANTICIPATED TUESDAY NIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SNOW ACCUMULATIONS ACROSS NORTH GEORGIA
SATURDAY MORNING THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
Winter Weather, Dade
- When
- December 5, 2:00 AM EST to 8:00 AM EST
- Where
- Dade forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
A storm spotter measured a snowfall of 1.5 inches on exposed surfaces and grassy areas three miles south of Trenton.
Winter Weather, Cherokee
- When
- December 5, 3:00 AM EST to 9:00 AM EST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The Cherokee County Emergency Management Director reported moderate snow and a temperature of 32 degrees. A dusting of snow accumulated on grassy surfaces and elevated objects. The roads in the area remained wet with no snow accumulation.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 5, 200916 injured · $700,000 · 1 event
- Winter Weather in Kentucky, December 5, 20091 death · $15,000 · 1 event
- Extreme Cold in Oregon, December 5 to 11, 20091 death · 9 events
- Winter Weather in Tennessee, December 5, 20094 injured · 16 events
- Winter Weather in Tennessee, December 5, 20094 injured · 2 events
- Heavy Snow and Winter Weather in Kentucky, December 5, 200934 events
- Winter Storm and Winter Weather in Virginia, December 5, 200918 events
- Winter Storm and Winter Weather in Maryland, December 5, 200914 events
- Winter Storm and Winter Weather in West Virginia, December 5, 200910 events
- Winter Weather in Pennsylvania, December 5, 20098 events
- Heavy Snow and Winter Weather in New Jersey, December 5, 20098 events
- Extreme Cold in California, December 5 to 11, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207384, 207385.